Boundary layers for cellular flows at high Péclet numbers

Alexei Novikov, George Papanicolaou, Lenya Ryzhik

Research output: Contribution to journalReview article

23 Citations (Scopus)

Abstract

We analyze the behavior of solutions of steady advection-diffusion problems in bounded domains with prescribed Dirichlet data when the Péclet number Pe ≫ 1 is large. We show that the solution converges to a constant in each flow cell outside a boundary layer of width O(ε 1/2), ε = Pe -1, around the flow separatrices. We construct an ε-dependent approximate "water pipe problem" purely inside the boundary layer that provides a good approximation of the solution of the full problem but has ε-independent computational cost. We also define an asymptotic problem on the graph of streamline separatrices and show that solution of the water pipe problem itself may be approximated by an asymptotic, ε-independent problem on this graph. Finally, we show that the Dirichlet-to-Neumann map of the water pipe problem approximates the Dirichlet-to-Neumann map of the separatrix problem with an error independent of the flow outside the boundary layers.

Original languageEnglish (US)
Pages (from-to)867-922
Number of pages56
JournalCommunications on Pure and Applied Mathematics
Volume58
Issue number7
DOIs
StatePublished - Jul 1 2005

Fingerprint

Boundary Layer
Boundary layers
Pipe
Water
Dirichlet-to-Neumann Map
Advection
Separatrix
Advection-diffusion
Diffusion Problem
Streamlines
Behavior of Solutions
Graph in graph theory
Costs
Dirichlet
Computational Cost
Bounded Domain
Converge
Dependent
Cell
Approximation

All Science Journal Classification (ASJC) codes

  • Mathematics(all)
  • Applied Mathematics

Cite this

Novikov, Alexei ; Papanicolaou, George ; Ryzhik, Lenya. / Boundary layers for cellular flows at high Péclet numbers. In: Communications on Pure and Applied Mathematics. 2005 ; Vol. 58, No. 7. pp. 867-922.
@article{43f868ce0c1847a2ab30589069d12496,
title = "Boundary layers for cellular flows at high P{\'e}clet numbers",
abstract = "We analyze the behavior of solutions of steady advection-diffusion problems in bounded domains with prescribed Dirichlet data when the P{\'e}clet number Pe ≫ 1 is large. We show that the solution converges to a constant in each flow cell outside a boundary layer of width O(ε 1/2), ε = Pe -1, around the flow separatrices. We construct an ε-dependent approximate {"}water pipe problem{"} purely inside the boundary layer that provides a good approximation of the solution of the full problem but has ε-independent computational cost. We also define an asymptotic problem on the graph of streamline separatrices and show that solution of the water pipe problem itself may be approximated by an asymptotic, ε-independent problem on this graph. Finally, we show that the Dirichlet-to-Neumann map of the water pipe problem approximates the Dirichlet-to-Neumann map of the separatrix problem with an error independent of the flow outside the boundary layers.",
author = "Alexei Novikov and George Papanicolaou and Lenya Ryzhik",
year = "2005",
month = "7",
day = "1",
doi = "10.1002/cpa.20058",
language = "English (US)",
volume = "58",
pages = "867--922",
journal = "Communications on Pure and Applied Mathematics",
issn = "0010-3640",
publisher = "Wiley-Liss Inc.",
number = "7",

}

Boundary layers for cellular flows at high Péclet numbers. / Novikov, Alexei; Papanicolaou, George; Ryzhik, Lenya.

In: Communications on Pure and Applied Mathematics, Vol. 58, No. 7, 01.07.2005, p. 867-922.

Research output: Contribution to journalReview article

TY - JOUR

T1 - Boundary layers for cellular flows at high Péclet numbers

AU - Novikov, Alexei

AU - Papanicolaou, George

AU - Ryzhik, Lenya

PY - 2005/7/1

Y1 - 2005/7/1

N2 - We analyze the behavior of solutions of steady advection-diffusion problems in bounded domains with prescribed Dirichlet data when the Péclet number Pe ≫ 1 is large. We show that the solution converges to a constant in each flow cell outside a boundary layer of width O(ε 1/2), ε = Pe -1, around the flow separatrices. We construct an ε-dependent approximate "water pipe problem" purely inside the boundary layer that provides a good approximation of the solution of the full problem but has ε-independent computational cost. We also define an asymptotic problem on the graph of streamline separatrices and show that solution of the water pipe problem itself may be approximated by an asymptotic, ε-independent problem on this graph. Finally, we show that the Dirichlet-to-Neumann map of the water pipe problem approximates the Dirichlet-to-Neumann map of the separatrix problem with an error independent of the flow outside the boundary layers.

AB - We analyze the behavior of solutions of steady advection-diffusion problems in bounded domains with prescribed Dirichlet data when the Péclet number Pe ≫ 1 is large. We show that the solution converges to a constant in each flow cell outside a boundary layer of width O(ε 1/2), ε = Pe -1, around the flow separatrices. We construct an ε-dependent approximate "water pipe problem" purely inside the boundary layer that provides a good approximation of the solution of the full problem but has ε-independent computational cost. We also define an asymptotic problem on the graph of streamline separatrices and show that solution of the water pipe problem itself may be approximated by an asymptotic, ε-independent problem on this graph. Finally, we show that the Dirichlet-to-Neumann map of the water pipe problem approximates the Dirichlet-to-Neumann map of the separatrix problem with an error independent of the flow outside the boundary layers.

UR - http://www.scopus.com/inward/record.url?scp=14844311436&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=14844311436&partnerID=8YFLogxK

U2 - 10.1002/cpa.20058

DO - 10.1002/cpa.20058

M3 - Review article

AN - SCOPUS:14844311436

VL - 58

SP - 867

EP - 922

JO - Communications on Pure and Applied Mathematics

JF - Communications on Pure and Applied Mathematics

SN - 0010-3640

IS - 7

ER -